Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

May 14, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at May 14, 2023, 1:32 PM MST for Mohave County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 1:32 PM MST (20:32 UTC)
Expired
May 14, 2023, 2:00 PM MST
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS55 KVEF 142032
SVRVEF
AZC015-142100-
/O.NEW.KVEF.SV.W.0007.230514T2032Z-230514T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
132 PM MST Sun May 14 2023

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 200 PM MST.

* At 131 PM MST, a severe thunderstorm was located near Kaibab, or 10
  miles east of Colorado City, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Kaibab and Maccasin Peak Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 11255 3692 11255 3688 11283 3700 11289
      3700 11255 3698 11254 3697 11253 3695 11253
TIME...MOT...LOC 2031Z 235DEG 23KT 3696 11280 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Czyzyk
2 follow-up statements
630 
WWUS55 KVEF 142041
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
141 PM MST Sun May 14 2023

AZC015-142100-
/O.CON.KVEF.SV.W.0007.000000T0000Z-230514T2100Z/
Mohave AZ-
141 PM MST Sun May 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...

At 141 PM MST, a severe thunderstorm was located near Kaibab, or 11
miles west of Kanab, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Mohave County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3694 11255 3692 11255 3692 11278 3700 11284
      3700 11255 3698 11254 3697 11253 3695 11253
TIME...MOT...LOC 2041Z 236DEG 23KT 3699 11273 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SC
097 
WWUS55 KVEF 142052
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
152 PM MST Sun May 14 2023

AZC015-142100-
/O.EXP.KVEF.SV.W.0007.000000T0000Z-230514T2100Z/
Mohave AZ-
152 PM MST Sun May 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 200 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3694 11255 3692 11255 3692 11278 3700 11284
      3700 11255 3698 11254 3697 11253 3695 11253
TIME...MOT...LOC 2050Z 235DEG 23KT 3702 11268 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:35 PM MST, 57 minutes earlier.

Area forecast discussion, May 14, 12:35 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1235 PM PDT Sun May 14 2023

.SYNOPSIS...A ridge area of high pressure will continue to provide
above normal temperatures over the region for the next week.
Moisture will begin to move into the region beneath the ridge and
provide at least low probabilities of thunderstorms over the higher
terrain beginning on Tuesday and continuing each afternoon for the
rest of the week.
&&

.SHORT TERM...Today through Monday.

A closed low continues to move to the north and into northern Nevada
this afternoon. Sufficient instability will remain in place over
Lincoln and northern Mohave Counties at least for the next few hours
and will support mainly isolated thunderstorms. Some gusty winds (30-
40 mph) and small hail are possible with any of these storms.
Elsewhere, south to southeast winds will continue into the early
evening hours in most locations with gusts of 15-25 mph.
Temperatures will be trending a few degrees higher today than
yesterday with highs averaging 6 to 8 degrees above their seasonal
norms.

High pressure will set up just south of the Four Corners region and
provide a southeasterly flow, enabling an increase in moisture into
southeast California, southern Nevada and northwest Arizona by
Monday afternoon. This will begin to support isolated showers or
thunderstorms across eastern Mohave County by Monday afternoon and
evening. The latest HREF is indicating a 20-40% probability of
measurable rainfall in those locations.

.LONG TERM...Tuesday through Saturday.

Very good ensemble model agreement throughout the evolution of the
pattern during the week. The south to southeasterly flow will
continue on Tuesday with the ridge centered along the Arizona/New
Mexico border and an upper level low off of the northern Baja coast.
These two features will aid in bringing PW values to levels in
excess of 0.75 inches across a large portion of the forecast area.
These values are quite anomalous for this time of year. This timing
and increase in PW is very similar between the GEFS and EPS with the
EPS being slightly more bullish and bringing PW values closer to an
inch. With no real triggering mechanism other than terrain, shower
and thunderstorm development will be favored over the higher
elevations each afternoon from Tuesday through Thursday and remain
primarily isolated. Temperatures during the same period will be
fairly steady and average values that 3-6 degrees above normal.
Those warm temperatures will support accelerated snowmelt with
creeks running swift and cold in Inyo County.

The upper low will move onshore and weaken on Thursday night into
Friday. However, moisture will continue to remain in place through
at least Saturday, continuing to support at least isolated
thunderstorms over the higher terrain.
&&

.AVIATION...For Harry Reid...Breezy south winds arrive this
afternoon sometime between 20z and 23z. Direction may be more south-
southeasterly at first, before transitioning to a south-southwest
direction. Gusts around 20-25 knots. Wind speeds lighten around
sunset, going light and variable later tonight. Light east winds
return tomorrow morning. FEW-SCT mid-level and high clouds today,
with shower/storm activity remaining well north of the terminal. Not
expected any outflow to reach the valley like last night.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south winds forecast across the area today, with
gusts peaking around 20-25 knots. The exception to this will be
KDAG, with east breezes turning west-southwesterly between 21z and
00z. Wind speeds decrease after sunset. FEW-SCT mid-level and high
clouds today.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Czyzyk
LONG TERM...Czyzyk
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.